NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 23, 4:07 AM EST, 53 minutes earlier.
Area forecast discussion, Mar 23, 4:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
507 AM EDT Sat Mar 23 2024
.SYNOPSIS...
A low pressure system crosses the area today through tonight,
then exits into the Maritimes Sunday. High pressure returns
Monday through Tuesday. A warm front enters the region
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
SIGNIFICANT WINTER STORM TODAY THROUGH TONIGHT
Synoptic:
A strengthening jet streak will lift just north of the state
today, placing our CWA in the right entrance region of a jet
streak containing winds approaching 170 kts. This divergence
aloft will aid in pulling a trough of low pressure at the
surface up and through the forecast area. This trough will
remain connected to tropical moisture in the Gulf of Mexico,
advecting substantial moisture into the region as well.
Hazards:
With cold air already established across the forecast area,
precip will begin as snow. As the low crosses the area, and
temperatures warm slightly through the day, a transition towards
rain will occur along the coast. The rain/snow line is likely to
make it as far north as central Penobscot and northern
Washington counties. The warm air will advect in along southerly
winds at around 850 mb, but across the Interior Downeast region,
winds will remain out of a more northerly direction at the
surface, which will maintain some near-surface cold air
advection. All together, this will lead to the development of a
warm nose aloft along the rain/snow line through the Interior
Downeast region where a period of sleet and freezing rain will
occur. The timing of this mixed precip is this evening into
tonight. Despite several hours of freezing rain, the heavy
rainfall rates expected due to strong forcing will limit how
much ice buildup will occur, especially on power lines and tree
branches, where heavy rain may runoff before it has a chance to
freeze. This complicating factor limits confidence on forecast
ice amounts, however the impact of ice on untreated flat
surfaces remains the same, in that untreated surfaces will
quickly become slick. Heavy rain, freezing or otherwise, may
cause ponding in areas with poor drainage, or where drains
become blocked due to earlier snow and sleet.
Across the north, precip will remain all snow. With strong
forcing dynamics at play and a large plume of moisture, heavy
snowfall will be supported through the evening and into the
overnight hours, with rates approaching 1 to 2 inches per hour
through an extended period of time.
Winds will pick up through the night tonight, gusting to 35 mph
at times in the higher terrain and along the coast. Some blowing
snow is possible, especially in areas which do not receive mixed
precip and as temperatures drop through the night.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Behind the low on Sunday, northwesterly flow and cold air
advection will continue through the day.The tightening gradient
behind the trough and the increased instability with the cold
air advection will increase surface winds through the day, and
with plenty of snow available from the most recent storm,
blowing and drifting snow will be an issue, particularly across
the north where snow will be drier and more transportable.
Temperatures will also continue to drop across the region as the
Arctic air mass infiltrates the area. High temperatures will be
just below freezing on Sunday, but Sunday night temps will drop
into the single digits in the north and into the 20s for the
Downeast coast as a surface high moves in and the atmosphere
decouples.
On Monday, the surface high will begin to slide eastward and the
cold air will retreat a little bit. This will moderate highs
during the day on Monday to the mid to upper 30s across the
region. However, Monday night will continue to be cold with
clear skies aloft allowing the atmosphere to decouple overnight
again. Night time lows will be slightly warmer, in the teens in
the north and the 20s to the south, but still below freezing
across the region. This will refreeze any water on the roads
from earlier in the day and surfaces could be quite slippery
Tuesday morning.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
On Tuesday, a surface low will develop offshore and move east
of the forecast area, while another low develops over the Ohio
Valley. This will place Maine under a longwave ridge, with
southerly flow continuing to bring warm air overhead. At the
surface, a shortwave ridge will keep the pattern dry for a short
period, but will also bring northerly flow, mitigating the
warming aloft. This will slow the warming trend midweek.
Wednesday, the surface ridge will retreat northward as the
longwave ridge weakens and shifts eastward. This will allow two
potential shortwaves to approach the forecast area: a backdoor
shortwave from the east, as a front also approaches from the
west. With a shortwave trough moving through the upper level
pattern overhead, this will provide the necessary instability to
bring precipitation over the area. With the prior warm air
advection, this is likely to start out as a snow event, but
transition over to rain primarily during the day on Thursday
and Friday.
Some model uncertainty remains with this event at the end of the
week, as the first precip band moves off to the east and a
second low develops to the south and moves northward. Timing
details are blurry on the development of this low across the
southern tier of the U.S. and how far northward the inverted
trough extends the next band of precip. Given this, the long
term forecast was painted with a bit of a broad brush, however
it is likely that there will be a break between the first and
second round of precip that will become more evident as we get
closer in time.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions will continue across all terminals
through the early morning hours, with cigs beginning to
decrease at GNR/BGR/BHB terminals by around 12z in the morning
as snow begins to move into the area. All terminals through the
region will trend towards IFR to LIFR as snow moves in, then
becomes heavy Saturday afternoon into the evening hours with
visibilities a quarter mile or less. BGR down through the coast
will likely see a transition away from snow towards +FZRA at BGR
and +RA at BHB Saturday evening through the night. For most
terminals, NE winds 5 to 10 kts will begin to shift N to NW
through Saturday night, becoming 10 to 20 kts with gusts 25 to
30 kts. BHB and along the immediate coast will begin SE at 5 to
15 kts before also shifting NW along with the other terminals
for Saturday night.
SHORT TERM:
Sunday...Variable conditions with any blowing snow.
Otherwise, VFR to MVFR early with a slight chance/chance of snow
showers. VFR late. North/northwest winds 10 to 20 knots with
gusts up to around 25 knots, diminishing to 10 to 15 knots late.
Sunday night...VFR. North/northwest winds 5 to 10 knots.
Monday through Tuesday night...VFR. North/northeast winds around 10
knots.
Wednesday...VFR/MVFR. A chance of snow and rain. East/northeast
winds 5 to 10 knots, becoming variable.
&&
.MARINE...
NEAR TERM: A gale warning is now in place for the waters
beginning at 4pm this afternoon as winds continue to increase
to 35 to 40 kts. Seas will gradually increase as well, becoming
8 to 10 ft on the coastal waters through tonight. Wind
directions will be primarily SE, but will sharply shift NW late
tonight behind the passing low pressure system. Snow early this
morning will transition to moderate to heavy rainfall this
evening, with vis dropping to one mile or less at times tonight.
SHORT TERM: A prolonged period of gale force winds exists
through the period. A brief return to SCA conditions will occur
Sunday afternoon, but gales will generally persist through
Tuesday morning. Winds will finally drop below 25 kts Wednesday
morning. Seas will also remain high during this timeframe,
ranging around 8 to 10 feet before dropping to 5 to 7 feet on
Tuesday and then gradually subsiding on Wednesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 8 AM EDT Sunday for MEZ001>006-010-
011-031-032.
Winter Storm Warning until 8 AM EDT Sunday for MEZ015>017.
Winter Weather Advisory until 5 AM EDT Sunday for MEZ029-030.
Flood Watch from this afternoon through late tonight for
MEZ029-030.
MARINE...Gale Warning from 4 PM this afternoon to 8 PM EDT Sunday for
ANZ050>052.
&&
Near Term...AStrauser
Short Term...LF
Long Term...LF
Aviation...AStrauser/LF
Marine...AStrauser/LFHazardous weather outlook, Mar 23, 3:32 AM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
432 AM EDT Sat Mar 23 2024
MEZ001>006-010-240845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
432 AM EDT Sat Mar 23 2024
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-240845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
432 AM EDT Sat Mar 23 2024
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM EDT
SUNDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-031-032-240845-
Central Penobscot-Southern Piscataquis-Northern Washington-
432 AM EDT Sat Mar 23 2024
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-240845-
Southern Penobscot-Interior Hancock-Central Washington-
432 AM EDT Sat Mar 23 2024
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-240845-
Coastal Hancock-Coastal Washington-
432 AM EDT Sat Mar 23 2024
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.